Florida, 2008Hail and Damaging Winds in Florida, June 28, 2008
June 28, 2008 · NWS JAX · 4 events in 4 counties and zones
Moderate instability within a deep tropical moisture environment supported thunderstorm development along the sea breezes and outflows. A weak upper level short wave trough moved over the area from the Gulf of Mexico during the afternoon and evening which enhanced convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate instability within a deep tropical moisture environment supported thunderstorm development along the sea breezes and outflows. A weak upper level short wave trough moved over the area from the Gulf of Mexico during the afternoon and evening which enhanced convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 7:52 AM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 28, 7:52 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
852 AM EDT SAT JUN 28 2008
.UPDATE...
SATELLITE IMAGERY SHOWING JUST A BIT OF LEFT OVER STRATOCUMULUS
AND CONVECTIVE DEBRIS FROM LAST EVENINGS CONVECTION. THINGS ARE
REALLY POPPING OVER THE GULF STREAM BUT OTHERWISE A QUIET MORNING
ON TAP. SO THE QUESTION OF THE MORNING IS HIGH TEMPS FOR TODAY AND
CONVECTION. WITH STRONG ISOLATION THIS MORNING THINK THE GFS
PROBABLY HAS A BETTER HANDLE ON HI TEMPS AND POPS SO WILL AMEND
THE FORECAST TO GO CLOSER TO GFS.
&&
.AVIATION...
MUCH THE SAME WITH RESPECT TO CONVECTION THIS AFTERNOON.
&&
.MARINE...
NO CHANGES.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SANDRIK/WALKER
Hazardous weather outlook, Jun 28, 5:18 AM EST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 AM EDT SAT JUN 28 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291030-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
618 AM EDT SAT JUN 28 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A
FEW STORMS COULD PRODUCE DAMAGING WINDS AND SMALL HAIL.
OTHERWISE...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN CONCERNS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SUNDAY. A FEW
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ESPECIALLY ACROSS SOUTHEAST GEORGIA.
A STRONG COLD FRONT WILL APPROACH THE AREA ON MONDAY AND NUMEROUS
THUNDERSTORMS ARE EXPECTED. THERE IS POTENTIAL FOR SCATTERED
SEVERE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY NORTH OF THE INTERSTATE 10 CORRIDOR.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
JDS
In the hours before
Special weather statement, Jun 28, 12:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SAT JUN 28 2008
FLZ035-036-040-281815-
ALACHUA-GILCHRIST-MARION-
130 PM EDT SAT JUN 28 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN
ALACHUA...WESTERN MARION AND SOUTHERN GILCHRIST COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...
AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF ARCHER...OR 11 MILES
NORTHEAST OF BRONSON...MOVING EAST AT 16 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER...
GAINESVILLE...FLEMINGTON...MICANOPY...ROCHELLE...REDDICK...NEWNANS
LAKE...MCINTOSH AND LOWELL THROUGH 215 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
PETERSON
Thunderstorm Wind, Alachua
- When
- June 28, 1:00 PM EST
- Where
- Alachua County, 0.69 mi N of Micanopy
- Measured
- 45 kt (52 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Airplane Pilot
- Coordinates
- 29.510, -82.280
A 27 year old state park ranger died when a tree fell through the roof of his vehicle at Pudgy Road during a thunderstorm in Paines Prairie State Park. He had stopped his car due to a downed tree crossing the road. A Significant Weather Alert was issued at 130 EDT which highlight wind gusts of 45-55 mph with possible minor damage.
Thunderstorm Wind, Suwannee
- When
- June 28, 1:55 PM EST
- Where
- Suwannee County, 0.91 mi SW of Live Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.290, -82.990
Trees and power lines were blown down Live Oak.
Thunderstorm Wind, Marion
- When
- June 28, 2:15 PM EST
- Where
- Marion County, Candler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.070, -81.970
Marion County Sheriff officers reported trees down along Southeast 110th Street and the 475 intersection. The time of the damage was based on radar.
Hail, Flagler
- When
- June 28, 3:40 PM EST
- Where
- Flagler County, Palm Coast
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.570, -81.210
Penny to dime size hail fell over central Palm Coast.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
- Damaging Winds in West Virginia, June 28, 2008$175,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101612, 101613, 101614, 101611.